Texas, 2013Damaging Winds in Texas, May 15, 2013
May 15, 2013 · NWS MAF · 2 events in 1 county or zone
An upper low was positioned to the north of the region with a weak portion of upper level lift over the area. A dryline was located across the eastern Permian Basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low was positioned to the north of the region with a weak portion of upper level lift over the area. A dryline was located across the eastern Permian Basin. This dryline helped to create a focus for thunderstorm development during the late afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 15, 1:34 PM CST, 2 hours 1 minute earlier.
Area forecast discussion, May 15, 1:34 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CDT WED MAY 15 2013
.DISCUSSION...
THE CUT OFF LOW THAT BROUGHT SOME MUCH NEEDED RAIN TO PORTIONS OF
THE REGION YESTERDAY CONTINUES ITS SLOW MARCH TO THE NORTHEAST
TODAY. MEANWHILE A LITTLE WEAK PIECE OF ENERGY HAS BEEN ROUNDING
THE SOUTH SIDE OF THE LOW THIS AFTERNOON...AND MAY RESULT IN A
SLIGHT CHANCE FOR THUNDERSTORM DEVELOPMENT ALONG THE DRYLINE
ORIENTED NORTH-SOUTH OVER THE FAR EASTERN PORTIONS OF THE AREA. SO
FAR NOTHING OF INTEREST HAS DEVELOPED HOWEVER THIS MAY CHANGE AS
WE APPROACH PEAK HEATING HERE IN A COUPLE HOURS. THE MAIN THREATS
WILL BE STRONG GUSTY WINDS AND SMALL HAIL AND WOULD ONLY BRIEFLY
AFFECT THE CWA BEFORE MOVING EAST.
CONDITIONS ARE WARMER TODAY WITH TEMPERATURE READINGS EXPECTED TO
BE IN THE MID 90S BY MID AFTERNOON...HIGHER VALUES ALONG THE RIO
GRANDE AND PECOS VALLEYS. WE WILL HEAT UP FURTHER TOMORROW AND
FRIDAY AS WEAK UPPER RIDGING SETTLES IN OVER THE REGION AND 850 MB
TEMPERATURES INCREASE TO WELL ABOVE NORMAL VALUES. EXPECT
AFTERNOON HIGH TEMPERATURES RANGING FROM THE MID 90S TO NEAR OR
SLIGHTLY ABOVE 100 ON BOTH DAYS. LOCATIONS ALONG THE RIO GRANDE
WILL SEE HIGHS NEAR AND AROUND 105.
SATURDAY...AN UPPER LEVEL TROUGH IS STILL EXPECTED TO SWING THROUGH
THE ROCKIES RESULTING IN SOME WEAK HEIGHT FALLS ACROSS THE REGION.
THIS SHOULD HELP LOWER HIGH TEMPERATURES A COUPLE OF DEGREES FOR THE
WEEKEND. MOST UPPER LEVEL FORCING SHOULD REMAIN TO THE NORTH
HOWEVER THERE MAY BE ENOUGH TO HELP GENERATE THUNDERSTORMS ALONG
THE DRYLINE SATURDAY EVENING. FOR NOW...KEPT PREVIOUS MENTION OF
THUNDERSTORMS FOR THE FAR EASTERN ZONES. A WEAK COLD FRONT IS
EXPECTED TUESDAY MORNING AND THIS SHOULD LOWER HIGH TEMPS BY A FEW
DEGREES. UNFORTUNATELY NO PRECIPITATION IS FORECAST WITH THIS
FRONT ATTM.
&&
.FIRE WEATHER...
VISIBLE SAT IMAGERY SHOWS ABUNDANT MID/HI CLOUD HAS DEVELOPED INTO
THE GUADALUPES/VAN HORN AND THE HWY 54 CORRIDOR...PLAYING HOB W/THE
RED FLAG WARNING THERE. TRENDS SHOW CLOUD COVER PERSISTING FOR THE
NEXT FEW HOURS...WHICH WILL INHIBIT MIXING UNTIL LATE AFTERNOON AT
BEST...AND ITS HARD TO SEE CRITICAL FIRE WX CONDITIONS PERSISTING AT
ANY ONE LOCATION FOR 3 HOURS. THUS...HAVE CANCELLED THE RFW.
HOWEVER...CLOUD COVER LOOKS A LITTLE THINNER THURSDAY...AND CRITICAL
FIRE WX CONDITIONS WILL AGAIN BE POSSIBLE IN THE GUADALUPES IN
PERSISTENT WESTERLY FLOW. WE/LL ISSUE A WATCH.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 65 99 64 99 / 10 0 0 0
BIG SPRING TX 64 99 64 101 / 20 10 10 0
CARLSBAD NM 61 100 61 100 / 10 0 0 0
DRYDEN TX 68 103 70 102 / 20 0 0 0
FORT STOCKTON TX 66 100 68 101 / 10 0 0 0
GUADALUPE PASS TX 65 91 65 93 / 10 0 0 0
HOBBS NM 61 97 60 96 / 10 0 0 0
MARFA TX 47 90 51 91 / 10 0 0 0
MIDLAND INTL AIRPORT TX 65 100 65 100 / 10 0 0 0
ODESSA TX 66 99 67 100 / 10 0 0 0
WINK TX 64 102 65 102 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ.
TX...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
&&
44/27Hazardous weather outlook, May 15, 1:07 PM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT WED MAY 15 2013
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
207 PM CDT WED MAY 15 2013 /107 PM MDT WED MAY 15 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT...EAST
OF A LAMESA...TO MIDLAND...TO FORT STOCKTON...TO SANDERSON LINE. ANY
STORMS THAT DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL
HAIL...GUSTY WINDS...AND BRIEF HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE IN THE GUADALUPE
MOUNTAINS THURSDAY. A FIRE WEATHER WATCH IS IN EFFECT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
44
Thunderstorm Wind, Scurry
- When
- May 15, 3:35 PM CST to 3:36 PM CST
- Where
- Scurry County, 2 mi SW of Snyder
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.700, -100.924
A thunderstorm moved over Scurry County and produced a 63 mph wind gust two miles southwest of Snyder.
Thunderstorm Wind, Scurry
- When
- May 15, 4:00 PM CST to 4:01 PM CST
- Where
- Scurry County, 3 mi E of Snyder
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.720, -100.848
A thunderstorm moved over Scurry County and produced a 58 mph wind gust three miles east of Snyder.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 15, 20136 deaths · 63 injured · $270 million · EF4 · 49 events
- Rip Current in Florida, May 15, 20131 death · 1 event
- Hail and Damaging Winds in Texas, May 15, 2013$250,000 · 1.5 in hail · 12 events
- Tornado and Hail in Oklahoma, May 15, 2013$150,000 · EF0 · 6 events
- Hail and Damaging Wind in Oklahoma, May 15, 2013$50,000 · 1 in hail · 5 events
- Flash Flooding and Flooding in Puerto Rico, May 15, 2013$500 · 9 events
- Hail in Kansas, May 15, 20131.25 in hail · 7 events
- Hail and Damaging Winds in Missouri, May 15, 2013$2,000 · 1.5 in hail · 5 events
- Hail and Damaging Winds in Florida, May 15 to 18, 20131.25 in hail · 5 events
- Hail in Texas, May 15, 20131.75 in hail · 4 events
- Damaging Winds in Utah, May 15, 201359 kt wind · 3 events
- Hail in New York, May 15, 20131 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440731, 440733.